Kansas, 2023

Drought in Kansas, April 1 to 30, 2023

April 1 to 30, 2023 · NWS ICT · 27 events in 26 counties and zones

Extreme (D3) to Exceptional (D4) drought conditions continued to worsen over the area during the month of April 2023. Continued below normal rainfall, led to the the extreme and exceptional drought conditions expanding over south central Kansas, by the end of the month.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Extreme (D3) to Exceptional (D4) drought conditions continued to worsen over the area during the month of April 2023. Continued below normal rainfall, led to the the extreme and exceptional drought conditions expanding over south central Kansas, by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 31, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1131 PM CDT Fri Mar 31 2023

.SHORT TERM...(This evening through Monday night)
Issued at 239 PM CDT Fri Mar 31 2023

A mid/upper trough moving over the Central and Northern Plains today
is progged to move eastward over the Middle and Upper Mississippi
Valley area today and tonight before emerging over the Great Lakes
area early on Saturday. This will result in continued breezy
west/northwest winds tonight although speeds will continue to
gradually subside through the period, becoming light on Saturday as
a ridge of high pressure builds over the area.

Sat-Sun...Light winds and seasonable temperatures are anticipated
across the region on Saturday which is shaping up to be a nice
weather day across the area. As high pressure translates eastward
into the Mississippi Valley area, low level southerly winds will
return to the area on Sunday becoming breezy over southern Kansas
with time/height X-sections of wind and mixing layer height
supporting some gusts to around 35 knots.

Mon...A mid/upper trough is progged to move out of the PACNW and
into the Northern Intermountain region early in the week. A more
progressive shortwave trough over the Northern Plains will drive a
frontal boundary southward into KS on Mon. This front may bisect the
region leading to a low confidence temperature forecast on Monday.
Model consensus suggests the front will meander near the Hwy 50
corridor. South of the boundary, we expect highs to climb into the
lower 80s while those north of the front top out in the 60s. This
stationary front is expected to lift northward rapidly on Monday
night as the next robust mid/upper trough moves over the Rockies.

.LONG TERM...(Tuesday through Friday)
Issued at 239 PM CDT Fri Mar 31 2023

A robust mid/upper trough is progged to emerge over the
Central and Northern Plains on Tuesday. Given it's northern track,
another fire weather setup looks likely across much of the forecast
area once again with a combination of very strong winds, above
normal temperatures and a very dry low level airmass. A dry post-
frontal regime will follow on Wed-Thu with unseasonably cool air
settling across the area likely leading to some hard freezes through
the middle of the week as we radiate out during the overnight hours.
Temperatures will moderate towards the end of the week with
seasonable values and dry weather conditions anticipated on Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM CDT Fri Mar 31 2023

A cold front continues to push southeast across the forecast area
late this evening.  As the front moves through, post frontal winds
of 25 to 35 kts are possible for 4 or 5 hours.  So will include
these gusty winds in most TAF locations for the overnight hours.

Otherwise, expect VFR conditions for the next 24 hours, with
diminishing winds after sunrise on Sat.

Ketcham

&&

.FIRE WEATHER...
Issued at 239 PM CDT Fri Mar 31 2023

Critical fire weather conditions will continue into the early
evening hours with very strong westerly winds, minimum relative
humidity in the teens and above normal temperatures before relative
humidity recovers and winds slowly diminish as we move into
the evening and overnight hours.

A very high fire danger is expected across much of the area over the
weekend during the afternoon hours, especially on Sunday when above
normal temperatures combine with breezy southwest winds.

Another strong weather system will arrive on Tuesday ushering in
very strong southwesterly winds, low relative humidity and above
normal temperatures. Critical fire weather conditions are likely to
return across much of the area during the day on Tuesday.

A very high fire danger may linger into Wednesday with strong
northwest winds and minimum relative humidity in the teens and low
20s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  63  45  77 /   0   0   0   0
Hutchinson      35  63  45  77 /   0   0   0   0
Newton          36  62  45  76 /   0   0   0   0
ElDorado        37  62  44  76 /   0   0   0   0
Winfield-KWLD   39  64  43  77 /   0   0   0   0
Russell         31  64  46  76 /   0   0   0   0
Great Bend      31  64  45  76 /   0   0   0   0
Salina          34  62  46  77 /   0   0   0   0
McPherson       34  62  45  76 /   0   0   0   0
Coffeyville     40  62  41  73 /   0   0   0   0
Chanute         38  62  41  73 /   0   0   0   0
Iola            37  60  40  73 /   0   0   0   0
Parsons-KPPF    39  62  40  73 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CDT Saturday for KSZ032-033-047>053-
067>072-083-094>096.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 31, 10:10 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 PM CDT Fri Mar 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 PM CDT Fri Mar 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong northwest winds will remain across much of the area. See
latest wind advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy winds will result in a very high grassland fire danger
across portions of central Kansas on Saturday afternoon and across
much of the area on Sunday afternoon. Portions of southeast Kansas
could see a return of very high fire danger on Monday afternoon.

Another volatile fire weather day is expected to develop across the
region on Tuesday afternoon and early evening when critical fire
weather is expected to return with very strong southwest winds and
low relative humidity.

Breezy northwest winds will result in a very high fire danger
across the region on Wednesday. Outdoor burning should be avoided
through the middle of next week.

Storms will be possible for extreme southeast Kansas on Tuesday
afternoon. Severe storms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

MWM/Ketcham

In the hours before

Local storm report, Mar 31, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG SEDAN                   37.13N 96.19W
03/31/2023                   CHAUTAUQUA         KS   TRAINED SPOTTER

            NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
            SEVERAL BUILDINGS ALONG MAIN STREET HAD
            CANOPIES BLOWN OFF.

&&
Local storm report, Mar 31, 8:10 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023  M58 MPH          SEDGWICK           KS   ASOS

1229 PM     NON-TSTM WND DMG CLEARWATER              37.50N 97.50W
03/31/2023                   SEDGWICK           KS   PUBLIC

            POWER POLE LEANING INTO RESIDENTIAL STREET.

1246 PM     NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023  M62 MPH          SEDGWICK           KS   ASOS

1250 PM     WILDFIRE         3 ENE TOWANDA           37.82N 96.94W
03/31/2023                   BUTLER             KS   EMERGENCY MNGR

            LARGE WILDFIRE ON THE WEST SIDE OF EL
            DORADO.

1258 PM     NON-TSTM WND DMG 1000 E 1ST STREET NEWTO 38.04N 97.33W
03/31/2023                   HARVEY             KS   PUBLIC

            POWER LINE DOWN IN NEWTON.

0105 PM     NON-TSTM WND GST STROTHER FIELD          37.17N 97.03W
03/31/2023  M59 MPH          COWLEY             KS   ASOS

0134 PM     NON-TSTM WND DMG 3 SSW HALSTEAD          37.96N 97.52W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            DOWN POWER LINE ALONG S HALSTEAD ROAD.

0246 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.10N 95.57W
03/31/2023  M61 MPH          MONTGOMERY         KS   ASOS

0247 PM     NON-TSTM WND GST CHANUTE MARTIN JOHNSON  37.67N 95.49W
03/31/2023  M61 MPH          NEOSHO             KS   ASOS

0250 PM     NON-TSTM WND GST SEDAN                   37.13N 96.18W
03/31/2023  E75 MPH          CHAUTAUQUA         KS   PUBLIC

            SHINGLES FLYING OFF HOUSE ROOF.

0255 PM     NON-TSTM WND GST INDEPENDENCE AIRPORT    37.15N 95.78W
03/31/2023  M59 MPH          MONTGOMERY         KS   ASOS

0300 PM     NON-TSTM WND DMG SEDAN                   37.13N 96.19W
03/31/2023                   CHAUTAUQUA         KS   TRAINED SPOTTER

            NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
            SEVERAL BUILDINGS ALONG MAIN STREET HAD
            CANOPIES BLOWN OFF.

0326 PM     NON-TSTM WND DMG 3 NE ALTAMONT           37.22N 95.27W
03/31/2023                   LABETTE            KS   911 CALL CENTER

            REPORTS MULTIPLE AUTO ACCIDENTS ALONG US-59.

0331 PM     NON-TSTM WND DMG 4 NNE ALTAMONT          37.25N 95.27W
03/31/2023                   LABETTE            KS   911 CALL CENTER

            POWER POLLS DOWN AND TREES DOWN ACROSS THE
            US-59 NORTH OF ALTAMONT.

0333 PM     NON-TSTM WND GST 3 NE HILLSBORO          38.38N 97.16W
03/31/2023  E52 MPH          MARION             KS   EMERGENCY MNGR

0352 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.08N 95.57W
03/31/2023  M66 MPH          MONTGOMERY         KS   ASOS

            ASOS STATION KCFV COFFEYVILLE MUNICIPAL
            AIRPT.

0356 PM     NON-TSTM WND GST PARSONS TRI CITY AIRPOR 37.33N 95.52W
03/31/2023  M67 MPH          LABETTE            KS   ASOS

0449 PM     NON-TSTM WND GST 3 E HUTCHINSON          38.07N 97.86W
03/31/2023  M61 MPH          RENO               KS   ASOS

            HUTCHINSON AIRPORT.

0524 PM     NON-TSTM WND GST 4 ENE NEWTON            38.06N 97.28W
03/31/2023  M59 MPH          HARVEY             KS   AWOS

            NEWTON AIRPORT.

0528 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWN IN HESSTON.

0532 PM     NON-TSTM WND DMG BURRTON                 38.03N 97.67W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            POWER LINES DOWNED.

0552 PM     NON-TSTM WND DMG HESSTON                 38.14N 97.43W
03/31/2023                   HARVEY             KS   EMERGENCY MNGR

            TRAMPOLINE FLEW INTO NEIGHBORS YARD AND DID
            PROPERTY DAMAGE ON 1 SUNRISE COURT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Barton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Kingman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Cowley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Elk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Exceptional Drought (D4) continued across the county.

Drought, Sumner

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded across the entire county during the first part of April.

Drought, Reno

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded across the entire county during the first part of April.

Drought, Sedgwick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded rapidly across most of the county during the early portion of April, as below normal rainfall amounts continued. The only exception was over eastern portions of the county which saw Extreme drought (D3). Eisenhower National Airport in Wichita only recorded 0.60 inches of rainfall for the month, which is 2.5 inches below normal.

Drought, Rice

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded across the entire county during the first part of April.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional drought (D4) expanded across the entire county during the first part of April.

Drought, Montgomery

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across most of the county during the first part of April. Exceptional drought (D4), creeped into the northwest corner of the county.

Drought, Wilson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Woodson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region.

Drought, Neosho

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the region. Chanute Airport only recorded 0.68 inches for the month, which is 3.57 inches below normal.

Drought, Allen

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Severe drought (D2) continued over the southwestern half of the county.

Drought, Butler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Extreme drought (D3) continued over the southeastern portion of the county, due to below normal rainfall. Severe (D2) or extreme drought (D3) was found elsewhere.

Drought, Allen

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.

Drought, Labette

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the northwest portion of county during the first part of April. Severe drought (D2) was found elsewhere.

Drought, Harvey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across most of the county during the first part of April, with Exceptional drought (D4) creeping into the southwest portion of the county.

Drought, Marion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Severe drought (D2) expanded across most of the county during the first part of April, while Extreme drought (D3) creeped into the southwest corner of the county.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the southwestern half of the county during the first part of April. Severe drought (D2) was found elsewhere.

Drought, Ellsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across most of the county during the first part of April, with Exceptional drought (D4) creeping into the southwest portion of the county.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Extreme drought (D3) expanded across the southwest portion of county during the first part of April. Severe drought (D2) was found elsewhere.

Drought, Chase

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Severe drought (D2) moved into the western sections of the county, due to below normal rainfall during the month.

Drought, Saline

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought (D2) moved into the southwestern sections of the county, due to below normal rainfall during the month. Salina airport reported 1.58 inches of rainfall, which is 1.14 inches below normal.

Drought, Greenwood

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the northern half of the county, with Exceptional Drought (D4) across the southern half of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094336, 1094337, 1094338, 1094339, 1094340, 1094424, 1094426, 1094427, 1094434, 1094435, 1094436, 1094437, 1094441, 1094442, 1094447, 1094448, 1094454, 1094456, 1094459, 1094460, 1094462, 1094465, 1094466, 1094468, 1094469, 1094471, 1099918.